Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 295, NWS Nashville, TN

June 17, 2011Benton County, Houston County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 2011, 1:42 PM CDT for Benton County, Houston County, Humphreys County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2011, 1:42 PM CDT (18:42 UTC)
Expired
Jun 17, 2011, 2:21 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Houston County, TN, Humphreys County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS54 KOHX 171842
SVROHX
TNC005-083-085-171945-
/O.NEW.KOHX.SV.W.0295.110617T1842Z-110617T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
142 PM CDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN BENTON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 245 PM CDT

* AT 140 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BIG   
SANDY...MOVING EASTSOUTHEASTAT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TENNESSEE RIDGE...
  ERIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3637 8804 3636 8799 3635 8798 3636 8796
      3635 8793 3633 8788 3634 8781 3631 8764
      3607 8774 3620 8810
TIME...MOT...LOC 1842Z 286DEG 12KT 3626 8796

$$

FORECASTER:BOYD
2 follow-up statements
964 
WWUS54 KOHX 171903
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
203 PM CDT FRI JUN 17 2011

TNC005-083-085-171945-
/O.CON.KOHX.SV.W.0295.000000T0000Z-110617T1945Z/
HOUSTON TN-BENTON TN-HUMPHREYS TN-
203 PM CDT FRI JUN 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HUMPHREYS...NORTHEASTERN BENTON AND WESTERN HOUSTON COUNTIES UNTIL
245 PM CDT...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES 
SOUTHWEST OF TENNESSEE RIDGE...OR 12 MILES SOUTHWEST OF ERIN...MOVING
EAST AT 15 MPH. ALTHOUGH THE LEAD STORM HAS WEAKENED...THERE IS ALSO 
A TRAILING STORM WITHIN THE SAME POLYGON THAT HAS THE POTENTIAL TO 
PRODUCE SEVERE WEATHER. RECENT LIGHTNING COUNT HAS DIMINSHED.

LOCATIONS IMPACTED INCLUDE...
  WAVERLY...ERIN AND TENNESSEE RIDGE.

LAT...LON 3637 8804 3636 8799 3635 8798 3636 8796
      3635 8793 3633 8788 3634 8781 3631 8764
      3607 8774 3620 8810
TIME...MOT...LOC 1901Z 286DEG 12KT 3624 8788

$$

BOYD
326 
WWUS54 KOHX 171921
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT FRI JUN 17 2011

TNC005-083-085-171931-
/O.CAN.KOHX.SV.W.0295.000000T0000Z-110617T1945Z/
HOUSTON TN-BENTON TN-HUMPHREYS TN-
221 PM CDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUMPHREYS...
NORTHEASTERN BENTON AND WESTERN HOUSTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THE STORM OVER SOUTHERN STEWART COUNTY LIKELY CONTAINS SMALL HAIL 
AND WIND GUSTS TO 35 MPH. WILL CONTINUE TO MONITOR.

LAT...LON 3637 8804 3636 8799 3635 8798 3636 8796
      3635 8793 3633 8788 3634 8781 3631 8764
      3607 8774 3620 8810
TIME...MOT...LOC 1921Z 286DEG 12KT 3622 8780

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:42 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 17, 12:42 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT FRI JUN 17 2011

.UPDATE...FOR 17/18Z AVIATION FORECAST

&&

.AVIATION...
ISOLATED SHOWERS/TSTMS IN NORTHWEST MIDDLE TENNESSEE HAVE BEEN
GENERALLY DIMINISHING. BASICALLY LOOKING AT VFR THROUGH A GOOD
PART OF THE FORECAST PERIOD WITH ISOLATED TO SCATTERED AFTERNOON
CONVECTION TODAY. I THINK THERE IS A BETTER CHANCE OF CONVECTION
IN MID STATE TONIGHT (NOCTURNAL) FROM 18/06Z THROUGH ABOUT 18/12Z
AS UPPER DISTURBANCE TRAVERSES THE AREA. ITS BEEN REALLY DIFFICULT
TO TIME SHOWERS/TSTMS AS AIR MASS IS JUICED UP AND MCV'S SEEM TO
RUN IN ABOUT ANY DIRECTION THEY CHOOSE.

BOYD
&&

.PREV DISCUSSION... /ISSUED 708 AM CDT FRI JUN 17 2011/

UPDATE...FOR 12Z TAFS.

AVIATION...
AREA OF LIGHT RAIN OVER EASTERN COUNTIES WILL OCNLY IMPACT KCSV
THIS MORNING. LARGE AREA OF SHOWERS/TSTORMS OVER WESTERN TN WILL
CONTINUE MOVING SOUTHEASTWARD THIS MORNING. EXPECT MUCH OF THIS
ACTIVITY TO REMAIN JUST SW OF KBNA BUT WILL NEED TO INCLUDE VCTS
THERE MUCH OF THE DAY. SOME SOUTH WINDS AT BOTH SITES TODAY BUT
THESE WILL SLACK OFF THIS EVENING. GENERALLY VFR OVERNIGHT AT BOTH
SITES ALTHOUGH DO EXPECT SOME POTENTIAL FOR SHOWERS AND ISOLATED
TSTORMS.

PREV DISCUSSION... /ISSUED 359 AM CDT FRI JUN 17 2011/

UPDATE...
WL KEEP POPS IN THE SCATTERED CAT TDAY.

PREV DISCUSSION... /ISSUED 346 AM CDT FRI JUN 17 2011/

SHORT TERM (THRU SUN)...
WARM FRONT AND MOISTER AIR HELPED DEVELOP A LINE OF STORMS IN S
MID TN AROUND MIDNIGHT. LINE HAS WEAKENED WITH NO SEVERE WEATHER
REPORTS IN MID TN OVERNIGHT.

NEXT ORGANIZED AREA OF STORMS IN MO BOOTHEEL-W TN ASSOC W/H5
S/W TROF. SYSTEM WL BRING NEXT ROUND OF SHOWERS AND THUNDERSTORMS
INTO MID TN THIS MORNING. HEATING WL HELP DRIVE ISOLATED STR-SVR
STORMS THIS AFTERNOON. AS FOR POPS...NAM12 LOOKED BEST W/LIKELY
MOST OF THE AREA. SYSTEMS ROTATING AROUND WARM RIDGE WL KEEP A
CHANCE OF STORMS ACR MID TN TNGT-SAT. COVERAGE OF STORMS LOOKS
SCATTERED TO ISOLATED SOUTH ON SAT.

DEEP MOISTURE GRADUALLY SHIFTS EAST WITH ISO STORMS INTO SUNDAY.
ISO STR-SVR STORMS POSSIBLE IN AFTN HEAT TDAY-SAT-SUN.

LONG TERM (MON-THU)...
WARMER AND DRIER AIR ON TAP FOR THE FIRST PART OF THE WORK WEEK.
THEN A FRNT BDRY DROPS SOUTH ACR THE OH VLY WED INTO MID TN THU.
NEXT CHANCE OF STORMS WED-THU NGT. TEMPS NOT AS HOT WITH RAIN CHC
WED-THU.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jun 17, 5:10 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
510 AM CDT FRI JUN 17 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-181015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
510 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL BE SCATTERED ACROSS THE MID STATE TODAY AND
TONIGHT. MOST OF THE STORMS WILL BE BRIEF AND WEAK BUT A FEW
STRONG ONES ARE POSSIBLE. THE STRONGEST STORMS WILL PRODUCE GUSTY
WINDS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED...SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

In the hours before

Special weather statement, Jun 17, 11:05 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1105 AM CDT FRI JUN 17 2011

TNZ006-171630-
MONTGOMERY-
1105 AM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF CLARKSVILLE...MOVING SOUTHEAST
AT 25 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

BOYD
Special weather statement, Jun 17, 11:46 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1146 AM CDT FRI JUN 17 2011

TNZ006-025-026-171745-
CHEATHAM-DICKSON-MONTGOMERY-
1146 AM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON AND MONTGOMERY
COUNTIES...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CLARKSVILLE...MOVING
SOUTHEAST AT 15 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTED WITH
THIS STORM.

BOYD
Special weather statement, Jun 17, 1:28 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
128 PM CDT FRI JUN 17 2011

TNZ005-022>024-171930-
BENTON-HOUSTON-HUMPHREYS-STEWART-
128 PM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS AND
STEWART COUNTIES...

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRINGVILLE...OR 11 MILES EASTSOUTHEAST OF
PARIS...MOVING SOUTHEAST AT 15 MPH. SPOTTER REPORTED PEA SIZED HAIL.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH PEA SIZED
HAIL.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:15 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry30 min
Jun 16, 9:51 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne11 min
Jun 16, 9:58 PM CDTSevere Thunderstorm WarningOHXWayne15 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.